Alert archive / Minnesota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 48, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 16, 2009, 8:41 PM CDT for Lyon County, Murray County, Minnesota. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2009, 8:41 PM CDT (01:41 UTC)
- Expired
- Jun 16, 2009, 9:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Lyon County, MN, Murray County, MN
The radar
The Sioux Falls radar (KFSD), 93 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 8:50 PM CDT | HAIL 1.75 | 3 Nw Slayton, MN | PLUS 60 MPH WINDS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.7 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 119 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 471 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 170141 SVRFSD MNC083-101-170230- /O.NEW.KFSD.SV.W.0048.090617T0141Z-090617T0230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 841 PM CDT TUE JUN 16 2009 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN LYON COUNTY IN SOUTHWEST MINNESOTA CENTRAL MURRAY COUNTY IN SOUTHWEST MINNESOTA * UNTIL 930 PM CDT * AT 837 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF SLAYTON...AND WAS MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LAKE SHETEK STATE PARK AROUND 900 PM CDT... SLAYTON...CURRIE AROUND 915 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DESTRUCTIVE HAIL...BY MOVING TO A STRONG SHELTER. A WELL BUILT PERMANENT BUILDING IS BEST...PREFERABLY TOWARD THE INSIDE OF THE BUILDING AND AWAY FROM OUTSIDE WALLS AND WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING FOR SOUTHEAST SOUTH DAKOTA. && LAT...LON 4405 9561 4387 9571 4401 9596 4429 9597 TIME...MOT...LOC 0141Z 313DEG 8KT 4404 9584 $$ RSR
1 follow-up statement
000 WWUS53 KFSD 170158 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 858 PM CDT TUE JUN 16 2009 MNC083-101-170230- /O.CON.KFSD.SV.W.0048.000000T0000Z-090617T0230Z/ LYON MN-MURRAY MN- 858 PM CDT TUE JUN 16 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR CENTRAL MURRAY AND SOUTHERN LYON COUNTIES... AT 856 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SLAYTON...MOVING SOUTHEAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... IONA AROUND 910 PM CDT... AT 850 PM CDT...GOLF BALL SIZE HAIL AND 60 MPH WINDS WERE REPORTED ABOUT 3 MILES NORTHWEST OF SLAYTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. THIS IS AN DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 4405 9561 4387 9571 4401 9596 4429 9597 TIME...MOT...LOC 0157Z 312DEG 13KT 4400 9577 $$ RSR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:46 PM CDT, 4 hours 55 minutes earlier.
Area forecast discussion, Jun 16, 3:46 PM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 346 PM CDT TUE JUN 16 2009 .DISCUSSION... AS NMRS SHWRS CONT TO MOVE SLWLY NEWD ACRS SWRN MN THIS AFTN...INIT NEW TSTM DVLPMNT HAS BEEN JUST OF NWRN CRNR OF CWA CLOSER TO UPPER SUPPORT. THIS PRETTY MUCH FIGURES AND STILL EXPCT MORE DVLPMNT DOWN INTO CWA W OF FSD...PSBLY CLOSE TO JAMES VLY...A LTL LATER THIS AFTN. THE DECENT HEATG SWRN FCST AREA SHUD HELOP FIRE OFF THE STORMS NEAR THE EDGE OF THE DECENT HEATG AREA. WITH LESSER UPPER SUPPORT...THESE STORMS SILL LIKELY TO STAY SCT AT MOST. NEVERTHELESS MOISTURE INSTBLTY AND SHEAR SEEM AMPLE FOR ISOLD SVR STORMS. WILL KEEP STORM POPS IN THE CHC CATEGORY FOR THIS EVE AND DROP THE POPS DOWN AFTER MIDNIGHT...THO A SLGT CHC THRU THE NIGHT SEEMS WISE FAR ERN/NERN CWA. PLENTY OF LO LVL MOISTURE SHUD KEEP LOW CLDS OVER ERN ESPLY NERN CWA THRU THIS EVE...AND SOME INCREASE OR AT LEAST LINGERING EXPECTED LATE TNGT WITH SLOW COOLING. GUIDNCE TEMPS CANT GO TOO BAD TNGT...WILL GO WITH LOWS AT TO A DEG OR TWO ABV GUIDNCE IN MOIST REGIME. AM HOLDING OFF ON FOG MENTN FOR NOW ON MARGINAL CHC WITH MAIN PRBL NOW BEING EXTENT OF TSTM ACTVTY. /WILLIAMS INTERESTING SET UP FOR THE NEXT FEW DAYS AS FLOW ALOFT BECOMES SOUTHWEST WITH A SERIES OF SHORTWAVES MOVING THROUGH THE AREA. LOW LYING STRATUS AND FOG ACROSS EASTERN PORTIONS OF CWA IN THE MORNING WILL LIFT AND GIVEWAY TO STRONG HEATING. AS A SERIES OF SHORTWAVE WORK INTO NORTH CENTRAL SOUTH DAKOTA EXPECT CONVECTION TO DEVELOP ACROSS NORTHERN SOUTH DAKOTA BUILDING DOWN INTO NORTHERN PORTIONS OF FORECAST AREA IN THE EVENING HOURS. APPEARS AS THOUGH THE DEEPER MOISTURE WILL BE CONFINED TO AREAS SOUTH OF I-90...WHILE BETTER LIFT WILL BE FOCUSED NORTH OF FORECAST AREA. SHORTWAVE TRAIN GRADUALLY SAGS SOUTH ON WEDNESDAY NIGHT INTO THURSDAY WITH A SHORTWAVE MOVING ACROSS THE FORECAST AREA IN THE MORNING AND THEN AGAIN IN THE AFTERNOON. A SERIES OF UPPER LEVEL JET STREAKS ALSO MOVE THROUGH THE REGION DURING THE DAY PROVIDING ADDED UPPER LEVEL SUPPORT. MODELS PORTEND ADDITIONAL DESTABILIZATION THROUGHOUT THE DAY...WITH ATMOSPHERE BECOMING QUITE UNSTABLE BY THURSDAY EVENING. SHEAR PROFILES ARE NOT ALL THAT IMPRESSIVE...BUT CAPE VALUES CLIMB TO 2000-3000 J/KG. EXPECT MAIN SEVERE THREAT TO BE LARGE HAIL AND DAMAGING WINDS...BUT CAN NOT RULE OUT A TORNADO OR TWO ALONG A BOUNDARY. LOW LYING STRATUS WILL HANG ON THROUGH MUCH OF THE DAY ON FRIDAY HAMPERING DAYTIME HEATING. KEPT MENTION OF SHOWERS WITH ISOLATED THUNDERSTORMS ACROSS EASTERN HALF OF FORECAST THROUGH MID-DAY. AS UPPER LEVEL RIDGE BUILDS EXPECT LOW CLOUDS AND STRATUS TO GRUDGINGLY SHIFT EAST. FOLLOWED HPC GUIDANCE FAIRLY CLOSELY IN THE LATTER PERIODS WITH GFS AND ECMWF IN GENERAL AGREEMENT ON THE OVERALL PATTERN. MODELS SUGGEST UPPER LEVEL RIDGE BUILDING ACROSS THE CENTRAL PORTIONS OF THE CONUS WITH WARMING TREND THIS WEEKEND INTO EARLY NEXT WEEK. WILL HAVE TO WATCH SUNDAY MORNING CLOSELY AS STRONG WARM AIR ADVECTION ALOFT MAY RESULT IN SOME ACCAS SHOWERS. MODELS DISAGREE ON HOW MUCH WARMING ALOFT...WITH THE ECMWF RUNNING IN THE LOWER 20S...NEARLY 5 DEGREES C WARMER THAN THE GFS. FOR NOW...SIDED CLOSER TO GFS BUT WITH DEVELOPMENT OF LOW LEVEL JET RAISED FORECAST LOWS. FORECAST AREA MAY BE INFLUENCED BY A RIDGE RIDER OR TWO HEADED INTO EARLY NEXT WEEK PRIOR TO CAP BUILDING IN. WITH GULF WIDE OPEN...APPEARS AS THOUGH THE FIRST WEEK OF SUMMER WILL BE WARM AND MUGGY. /BT && .AVIATION... A FEW LINGERING IFR CIGS FAR ERN FCST AREA AT MID AFTN SHUD IMPROVE TO MVFR BY 22Z. OTRW MVFR CIGS SHUD BE PERSISTENT ERN CWA AND MORE SPOTTY CNTRL CWA INCLUDG HON/FSD TAF SITES. THESE CIGS SHUD TENS TO SOLIDIFY AGN E AND INCREAS SOME CNTRL FOR THE 17/06Z-15Z PERIOD. ALONG WITH THIS WILL COME INCREASING 3-5SM IN BR SAME PD WITH XOME LCL 1-3SM BR...AT THIS TIME DO NOT EXPECT BLO 1SM UNDER LINGERING CLOUD COVER. ANY LWR VSBYS SHUD IMPROVE RPDLY TO VFR AFT 17/15Z WITH CIGS ALSO BREAKING UP OR IMPROVING TO VFR BY 17/18Z. CONVECTN IN THE FORM OF TSRA WILL OF COURSE PRODUCE LCL AND LIKELY BRIEF MVFR TO IFR CIGS...MAINLY THRU 17/06Z. AS MENTND ABV THIS CONVECTION SHUD BE SCT. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WILLIAMS/BT
Hazardous weather outlook, Jun 16, 11:12 AM CDT, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1112 AM CDT TUE JUN 16 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1112 AM CDT TUE JUN 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE WILL BE A THREAT OF SEVERE STORMS LATE THIS AFTERNOON AND THIS EVENING ALONG AND SOUTHWEST OF A LINE FROM DE SMET SOUTH DAKOTA TO SIOUX FALLS TO STORM LAKE IOWA. STORMS WILL BE ISOLATED TO SCATTERED...BUT ANY STORMS THAT DEVELOP MAY PRODUCE HAIL TO WALNUT SIZE...DAMAGING WINDS TO 75 MPH...AND EVEN AN ISOLATED TORNADO. THE SEVERE WEATHER THREAT SHOULD DIMINISH BY 10 TO 11 PM CDT. OTHER ISOLATED THUNDERSTORMS MAY ACCOMPANY MORE NUMEROUS SHOWERS ALONG AND NORTHEAST OF A LINE FROM BROOKINGS SOUTH DAKOTA TO SPENCER IOWA. STORMS IN THIS AREA...WHICH INCLUDES SOUTHWEST MINNESOTA...ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE OF THUNDERSTORMS LATE WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. THESE STORMS WILL DEVELOP QUICKLY LATE IN THE DAY THROUGH THE JAMES VALLEY....AND WILL LIKELY AFFECT AREAS ALONG AND NORTH OF INTERSTATE 90 THROUGH THE EVENING. ANOTHER ROUND OF THUNDERSTORMS IS LIKELY LATE THURSDAY INTO THURSDAY NIGHT. SEVERE STORMS WILL BE POSSIBLE BOTH PERIODS...FEATURING LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM IN SOUTHEAST SOUTH DAKOTA...PART OF NORTHWEST IOWA...AND IN EXTREME NORTHEAST NEBRASKA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WILLIAMS
In the hours before
Local storm report, Jun 16, 7:38 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
738 PM CDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TORNADO 4 NW OLIVET 43.29N 97.73W
06/16/2009 HUTCHINSON SD EMERGENCY MNGR
0726 PM HAIL CLAYTON 43.44N 97.66W
06/16/2009 E1.75 INCH HUTCHINSON SD LAW ENFORCEMENT
&&
TRMLocal storm report, Jun 16, 7:49 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
749 PM CDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM TORNADO 3 N MENNO 43.28N 97.58W
06/16/2009 HUTCHINSON SD TRAINED SPOTTER
0740 PM TORNADO 2 N MENNO 43.27N 97.58W
06/16/2009 HUTCHINSON SD TRAINED SPOTTER
CONTINUED TRACK OF TORNADO AT 737 PM.
0741 PM TORNADO 1 N MENNO 43.25N 97.58W
06/16/2009 HUTCHINSON SD TRAINED SPOTTER
CONTINUED TRACK OF MENNO TORNADO.
&&
TRMLocal storm report, Jun 16, 8:21 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
821 PM CDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 1 NW CURRENT LAKE 44.15N 95.96W
06/16/2009 E1.00 INCH MURRAY MN PUBLIC
IN ADDITION TO QUARTER SIZE HAIL, 1.50 INCH OF RAIN FELL
WITH THIS STORM.
&&
TRMLocal storm report, Jun 16, 8:28 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
828 PM CDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND DMG MENNO 43.24N 97.58W
06/16/2009 HUTCHINSON SD STORM CHASER
LOTS OF TREES UPROOTED, PAINT PEELED OFF SHEDS, AND LOTS
OF WINDOWS BLOWN OUT. WINDS ESTIMATED AT 70 TO 80 MPH.
0740 PM HAIL MENNO 43.24N 97.58W
06/16/2009 M1.00 INCH HUTCHINSON SD STORM CHASER
&&
TRMLocal storm report, Jun 16, 8:31 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
831 PM CDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 6 SSE MENNO 43.15N 97.55W
06/16/2009 E0.75 INCH YANKTON SD TRAINED SPOTTER
IN ADDITION TO PENNY SIZE HAIL, 1 TO 2 INCHES OF RAIN
FELL FROM THIS STORM.
&&
TRMLocal storm report, Jun 16, 8:37 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
837 PM CDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM TORNADO 1 NW MISSION HILL 42.93N 97.29W
06/16/2009 YANKTON SD STORM CHASER
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:44 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon, Murray, Pipestone | 31 min |
| Jun 16, 9:28 PM CDT | Severe Thunderstorm Warning | FSD | Murray, Nobles | 47 min |
| Jun 17, 3:59 AM CDT | Dense Fog Advisory | FSD | Cottonwood, Jackson, Murray, Nobles, Pipestone, Rock | 5 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.